Ask a doctor

Bruise or Tyndall Effect?

Recently had Restylane under both eyes. Under left eye a small bleed spot. That afternoon the bruise looked green. Six days later it has more bluish tint. Which is this? Also, ice pack was used right after injection and throughout day. I am now using Vit K cream. What do you think? I always thought a greenish bruise was a sign of healing. This small spot is very hard to cover up with makeup. I have tried different concealers.

Doctor Answers (6)

Bruise or Tyndall Effect?

+1

It sounds like it may be a bruise. Give it a few more days to subside and if its still a concern to you, follow up with you medical provider


Los Angeles Plastic Surgeon
5.0 out of 5 stars 219 reviews

Tyndall Effect and Restylane

+1

I have seen the Tyndall Effect following Restylane injection in my own personal patient.  Again, proper pre-screening will preclude this issue as this one case in particular had very thin translucent skin.  Similarly, she did have bruising after and this begs the question of whether or not the subcutanoues and intradermal bleeding does not provide an access for trapping of the product in various tissue plains as the clotting process occurs and new collagen is dispersed in the region of the bruising.  A small 2 mm biopsy in the area with a Mason-Fontana stain or Perls stain will easily distinguish the etiology of the pigment.

Will Richardson, MD
Fort Lauderdale Dermatologic Surgeon
4.0 out of 5 stars 8 reviews

Bruise or Tyndall effect

+1

 

It sounds like a bruise because of all of the color changes.  Best to wait another week and if it persists go back to your doctor.

 

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 27 reviews

You might also like...

Bruise or Tyndall Effect

+1

In this case, it sounds like bruising. Bruises, particularly in thin skinned areas like under the eyes can persist for up to about 2 weeks and go through extraordinary colors - reds, purples, blues, greens, yellows. The Tyndall effect on the other hand is usually more translucent and whitish/bluish, especially under certain lights, like fluorescent lighting. If you go to a beauty store and tell them you want "green makeup" - sounds weird I know, but it's what's meant for bruising, that makeup is the best in this case. It counters the colorations of the bruising and then you use your own foundation on top of it.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Restylane and bruising

+1

Without seeing you in person, it's difficult to determine whether or not what you're seeing is bruising versus the tyndall effect that can happen. It's not uncommon to have bruising that can last 10 days or more, after a dermal filler injection. Be sure to follow up with your provider if you develop other symptoms.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 141 reviews

Bruise versus Tyndall effect after Restylane

+1

While it is true that there is a small chance of getting the Tyndall Effect (slight bluish hue) after Restylane (or other hyaluronic acid fillers), in your case I would say it definitely sounds like the discoloration is the result of the bruise.  As the bruise heals, it can go through several different color changes before it disappears completely.  It sounds as if you did all the right things to help with the bruising and at this point, I would just give it a little more time.   

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.